Alert archive / California / Small Craft Advisories in 2009

Small Craft Advisory 7, NWS Eureka, CA

February 5, 2009

NWS Eureka, CA issued this small craft advisory at Feb 5, 2009, 2:45 PM PST. It took effect at Feb 5, 2009, 4:00 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2009, 2:45 PM PST (22:45 UTC)
In effect from
Feb 5, 2009, 4:00 PM PST
Expired
Feb 6, 2009, 12:00 AM PST
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WHUS76 KEKA 052245
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
245 PM PST THU FEB 5 2009

PZZ470-475-061300-
/O.NEW.KEKA.SC.Y.0007.090206T0000Z-090206T0800Z/
/O.UPG.KEKA.GL.A.0002.090206T2200Z-090208T1000Z/
/O.UPG.KEKA.SE.A.0001.090207T0000Z-090208T1000Z/
/O.NEW.KEKA.SE.W.0002.090207T0600Z-090208T0200Z/
/O.NEW.KEKA.GL.W.0046.090207T0200Z-090208T0100Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
245 PM PST THU FEB 5 2009

...SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS IN EFFECT
UNTIL MIDNIGHT PST TONIGHT...
...GALE WARNING IN EFFECT FROM 6 PM FRIDAY TO 5 PM PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM FRIDAY TO 6 PM PST
SATURDAY...

SOUTHERLY WINDS WILL BECOME BREEZY THIS EVENING AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE WATERS. A COLD FRONT WILL MOVE ACROSS THE
WATERS FRIDAY MORNING. NORTHERLY WINDS WILL STRENGTHEN BEHIND THE
FRONT FRIDAY AFTERNOON AND INTENSIFY TO GALE FORCE STRENGTH BY
FRIDAY EVENING. THE INCREASED WINDS WILL GENERATE LARGE AND STEEP
WIND WAVES. IN ADDITION TO THE HAZARDOUS WIND WAVES...A LONG
PERIOD NW SWELL WILL PROPAGATE THROUGH THE WATERS AND CREATE A
DANGEROUS SEA STATE FRIDAY EVENING THROUGH SATURDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS<85>AND CONSIDER REMAINING IN PORT
OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-060800-
/O.NEW.KEKA.SC.Y.0007.090206T0000Z-090206T0800Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
245 PM PST THU FEB 5 2009

...SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS IS IN EFFECT
UNTIL MIDNIGHT PST TONIGHT...

SOUTHERLY WINDS WILL BECOME BREEZY THIS EVENING AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 5, 5:10 AM PST, 9 hours 35 minutes earlier.

Area forecast discussion, Feb 5, 5:10 AM PST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE EUREKA CA
510 AM PST THU FEB 5 2009

.SYNOPSIS...A STORM WILL BRING RAIN TO NORTHWEST CALIFORNIA THROUGH
FRIDAY. AFTER A SHORT BREAK IN THE RAIN ON SATURDAY ANOTHER STORM
WILL IMPACT THE REGION EARLY NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH SATURDAY...WATER VAPOR IMAGERY SHOWS AN
UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST INSIDE 130W THIS
MORNING.  RADAR SHOWS AN AREA OF RAIN MOVING NORTH THROUGH THE
SOUTHERN PORTION OF THE CWA...AND UKIAH HAS PICKED UP A FEW
HUNDREDTHS OF AN INCH SO FAR.  THE NEXT TROUGH (NOW CROSSING 140W)
WILL ABSORB THE UPPER LOW BY THIS AFTERNOON...WITH THE END RESULT
BEING CONTINUED SHOWERS OVER NW CALIFORNIA THROUGH FRIDAY.  MODELS
KEEP MARGINAL CAPE AND LIFTED INDEX VALUES NEAR OR SLIGHTLY BELOW
ZERO...ESPECIALLY OVER THE SOUTHERN FORECAST AREA...THROUGH FRIDAY
EVENING...AND WILL CONTINUE WITH THE MENTION OF A SLIGHT CHANCE OF
TSTMS OVER THESE AREAS.  WEAK RIDGING WILL BRING A DRYING TREND TO
THE AREA FOR SATURDAY. KL

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MODELS IN GOOD
AGREEMENT ON SHORT WAVE RIDGE EXITING THE REGION LATE SAT/EARLY SUN
AS ANOTHER TROUGH DIGS S OUT OF THE GULF OF AK. OPERATIONAL AND
ENSEMBLE GUIDANCE REMAIN GOOD AGREEMENT IN IN REGARDS TO THE OVERALL
SYNOPTIC PATTERN THROUGH THE PERIOD...WITH A LONG WAVE TROUGH OVER
THE WRN CONUS AND RIDGE OVER THE ERN PAC. THIS MORE PROGRESSIVE
PATTERN WILL RESULT IN MORE SEASONAL TEMPS AND PRECIP ACROSS NW CA
THROUGH THE MIDDLE OF NEXT WEEK AS SHORT WAVE ENERGY CROSSES THE
REGION. GIVEN UNCERTAINTY IN THE TIMING OF THESE SMALLER FEATURES
WILL MAINTAIN MENTION OF PRECIP THROUGH THE EXTENDED WHILE TRENDING
POPS SLIGHTLY ABOVE CLIMO SUN/MON AND AGAIN WED BUT TRENDING BELOW
CLIMO TUE AS ANOTHER SHORTWAVE RIDGE CROSSES REGION. THE GENERAL
TROUGHING OVER THE WRN CONUS WILL ALLOW COLDER ARCTIC AIR TO ADVECT
INTO THE REGION. THIS WILL RESULT IN SNOW LEVELS LOWERING TO AROUND
2000 FT BY EARLY MON WITH LEVELS POSSIBLY DOWN TO 1500 FT IN
SHELTERED VALLEYS. BC
&&

.AVIATION...LIGHT EAST AND SOUTHEAST FLOW AHEAD OF TODAYS SYSTEM HAS
RELIEVED THE COASTAL AIR TERMINALS OF THE FOG AND STRATUS THAT
PLAGUED THE COAST EARLIER.  RADAR RETURNS SHOWING SOME LIGHT
RAINFALL WORKING INTO SOUTHERN MENDOCINO COUNTY INCLUDING KUKI
HOWEVER AT THIS TIME CONDITIONS REMAIN VFR.  WITH CLOUDS AND RAIN
EXPECTED TO MOVE THROUGH THE CWA FOR THE REMAINDER OF THE DAY
PERIODS OF MVFR CAN BE ANTICIPATED OVER ALL SITES HOWEVER LITTLE OR
NO IFR IS EXPECTED. &&

.MARINE...A SFC LOW CURRENTLY OUT NEAR 130W AND 35N IS PRODUCING A
SHORT PERIOD SW SWELL THAT WILL CONTINUE TO PROPAGATE THROUGH THE
WATERS THROUGH TONIGHT.  LIGHT TO MODERATE SE WINDS WILL DOMINATE AS
THE LOW MOVES TOWARD THE COAST...HOWEVER ONCE THIS LOW MOVES
INLAND...HIGH PRESSURE WILL BUILD RAPIDLY INTO THE REGION. THIS WILL
BE ACCOMPANIED BY AN ABRUPT SHIFT TO INCREASING NORTH WINDS ON
FRIDAY. N GALES ARE EXPECTED OVER THE OUTER WATERS LATE FRI THROUGH
SAT EVENING. IN ADDITION...A LONG PERIOD NW SWELL WILL MOVE INTO THE
WATERS FRI EVENING INTO SAT...BUILDING TO 13 TO 15 FT AT 18 SECONDS
BY EARLY SAT. THIS LONG PERIOD SWELL COMBINED WITH LARGE NORTHERLY
WIND WAVES WILL CREATE A POTENTIALLY HAZARDOUS SEA STATE THROUGH
MOST OF THE WEEKEND. ENP AND SWAN SHOW ANOTHER LARGE NW SWELL MOVING
INTO THE REGION EARLY NEXT WEEK IN THE WAKE OF ANOTHER...STRONGER
STORM SYSTEM. MODELS SHOW SWELL PEAKING NEAR 22 FT EARLY NEXT WEEK.
GIVEN MODEL UNCERTAINTIES WITH THE STRENGTH OF THE ASSOCIATED SFC
LOW...WILL UNDERCUT GUIDANCE BY SEVERAL FT.
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
GALE AND HAZARDOUS SEAS WATCH PT ST GEORGE TO PT ARENA 10-60 NM
FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:45 PM PSTGale WarningEKA47 hr
Feb 5, 2:45 PM PSTHazardous Seas WarningEKA48 hr

Nearby

Small Craft Advisories in California, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.